Alert archive / Texas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 182, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 13, 2003, 4:18 PM CDT for Reagan County, Texas. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 13, 2003, 4:18 PM CDT (21:18 UTC)
- Expired
- Jun 13, 2003, 5:15 PM CDT
- In force
- 57 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Reagan County, TX
The radar
The Midland/Odessa radar (KMAF), 63 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 9.3 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1071 J/kg
- Mixed-layer CIN
- -199 J/kg
- Mixed-layer LCL
- 2165 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
The text
As transmitted, in the capitals the NWS used until 2016.
080 WUUS54 KMAF 132118 SVRMAF TXC383-132215- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 416 PM CDT FRI JUN 13 2003 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN REAGAN COUNTY IN WEST TEXAS * UNTIL 515 PM CDT * AT 416 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED 7 MILES WEST OF NORTH REAGAN FIRE STATION...OR ABOUT 12 MILES SOUTHWEST OF ST LAWRENCE. NICKEL SIZE HAIL WAS OBSERVED ALONG FM 1357. RADAR SHOWED THE THUNDERSTORM MOVING EAST AT 5 MPH. * SOME LOCATIONS AFFECTED BY THE STORM INCLUDE... NORTH REAGAN FIRE STATION LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER. LAT...LON 3165 10160 3152 10159 3151 10177 3164 10178 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 2:11 PM CDT, 2 hours 7 minutes earlier.
Area forecast discussion, Jun 13, 2:11 PM CDT, 2 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 211 PM CDT FRI JUN 13 2003 A SEVERE WEATHER EVENT IS TAKING SHAPE ACROSS PARTS OF WEST TEXAS THIS AFTERNOON. 18Z SURFACE ANALYSIS SHOWS A BOUNDARY EXTENDING FROM THE SOUTHEAST PLAINS OF NEW MEXICO TO THE WESTERN LOW ROLLING PLAINS. A SHORTWAVE CURRENTLY TRACKING ACROSS NORTHERN MEXICO/SOUTHERN NEW MEXICO WILL MOVE EAST INTO THE AREA LATE THIS AFTERNOON AND EVENING. TEMPERATURES ARE WARMING INTO THE 80S WITH DEWPOINTS IN THE 60S...YIELDING CAPE VALUES ABOVE 4000 J/KG ACROSS THE PERMIAN BASIN AND LOWER TRANS PECOS REGION. CONVECTION HAS ALREADY FIRED ALONG THE BOUNDARY FROM JUST EAST OF MIDLAND TO NEAR COLORADO CITY...AND MORE IS EXPECTED TO DEVELOP THROUGH THE AFTERNOON AND EVENING. WILL PLACE THE HIGHEST PROBABILITIES FOR RAIN ACROSS THE NORTHEAST ZONES...TAPERING OFF TO A SLIGHT CHANCE IN THE TRANS PECOS REGION. AREAS IN THE MOUNTAINS CURRENTLY HAVE DEWPOINTS IN THE 20S...AND EXPECT GENERALLY DRY WEATHER FROM THE DAVIS AND GUADALUPE MOUNTAINS AND POINTS WEST TONIGHT. THE SHORTWAVE TROUGH WILL SLOWLY TRANSLATE TO EAST TEXAS BY SATURDAY AFTERNOON. THE UPPER FLOW WILL BECOME MORE NORTHWESTERLY ACROSS WEST TEXAS AND SOUTHEAST NEW MEXICO THROUGH THE WEEKEND. SHORTWAVES EMBEDDED WITHIN THIS FLOW MAY HELP SPARK SCATTERED THUNDERSTORMS ACROSS THE REGION SATURDAY AND SATURDAY NIGHT. BOTH THE ETA AND GFS DEPICT A CONVECTIVE COMPLEX BECOMING ORGANIZED NEAR THE FRONTAL BOUNDARY SATURDAY NIGHT. FOR NOW WE WILL GO FOR A CHANCE OF THUNDERSTORMS MAINLY EAST OF THE TRANS PECOS...WITH SLIGHT CHANCES ELSEWHERE...BUT POPS MAY NEED TO BE BUMPED UP BY LATER SHIFTS. THE UPPER FLOW WILL TRANSITION TO A MORE NORTHERLY DIRECTION NEXT WEEK IN BETWEEN THE UPPER RIDGE IN THE WEST AND THE UPPER TROUGH NEAR THE ARKLATEX REGION. THINK THE BEST CHANCES OF THUNDERSTORMS MONDAY AND TUESDAY WILL BE OVER THE WESTERN PART OF THE AREA AS CONVECTION MAY FIRE ALONG THE HIGHER TERRAIN AND PROPOGATE SOUTH/SOUTHEAST TOWARDS THE SOUTHEAST NEW MEXICO PLAINS AND THE TRANS PECOS. WEDNESDAY AND THURSDAY ARE A BIT MORE HAZY AS THE GFS SHOWS THE UPPER RIDGE STRENGHTENING OVER THE FOUR CORNERS AREA WHILE CUTTING OFF A LOW OVER THE EASTERN PACIFIC. THE EUROPEAN MODEL/S OPINION IS TO BREAK DOWN THE RIDGE WEDNESDAY AND BRING THE UPPER TROUGH EAST TOWARDS ARIZONA AND UTAH THURSDAY. WILL GO WITH PERSISTENCE FOR NOW AND MAINTAIN ISOLATED THUNDERSTORMS IN THE MOUNTAINS NEAR THE THETA-E RIDGE WEDNESDAY AND THURSDAY...WHILE KEEPING THE PLAINS DRY. PRELIMINARY NUMBERS: MAF 69 90 67 91 / 40 30 40 20 CNM 67 94 65 95 / 10 10 30 20 MRF 59 91 60 89 / 00 10 20 20 FST 70 94 69 94 / 30 20 30 20 .MAF... TX...NONE. NM...NONE. CL
Hazardous weather outlook, Jun 13, 4:00 PM CDT, 18 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-141000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 400 PM CDT FRI JUN 13 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS EVENING EAST OF SEMINOLE TO BIG LAKE LINE. THESE THUNDERSTORMS MAY PRODUCE VERY LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER LEA COUNTY NEW MEXICO...THE WESTERN PERMIAN BASIN AND LOWER TRANS PECOS REGION. THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SATURDAY AFTERNOON AND EVENING ACROSS MUCH OF WEST TEXAS AND SOUTHEAST NEW MEXICO. SOME OF THESE THUNDERSTORMS MAY PRODUCE LARGE HAIL AND DAMAGING WINDS. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED SUNDAY THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION OVER THE PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS IS REQUESTED THIS EVENING. PLATT
In the hours before
Special weather statement, Jun 13, 12:10 PM CDT, 4 hours 8 minutes before
TXZ045>048-050>053-060>063-069-070-140000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1210 PM CDT FRI JUN 13 2003 THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE THUNDERSTORM WATCH UNTIL 700 PM CDT FRIDAY EVENING FOR THE FOLLOWING COUNTIES... IN WEST TEXAS... ANDREWS...BORDEN...DAWSON...ECTOR...GAINES...GLASSCOCK...HOWARD... MARTIN...MIDLAND...MITCHELL...REAGAN...SCURRY...UPTON AND WINKLER THIS SEVERE THUNDERSTORM WATCH INCLUDES THE CITIES OF... ANDREWS...BIG LAKE...BIG SPRING...COLORADO CITY...GAIL...GARDEN CITY...KERMIT...LAMESA...MCCAMEY...MIDLAND...ODESSA...RANKIN... SEMINOLE...SNYDER AND STANTON A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL 3/4 OF AN INCH OR GREATER AND DAMAGING WINDS IN EXCESS OF 58 MPH. VERY HEAVY RAINFALL AND DEADLY LIGHTNING ARE ALSO POSSIBLE. IF YOU ARE IN OR NEAR TO THE WATCH AREA...CHECK PREPAREDNESS REQUIREMENTS...KEEP INFORMED...AND BE PREPARED TO SEEK SAFE SHELTER IF A WARNING IS ISSUED OR SEVERE WEATHER IS OBSERVED.
Special weather statement, Jun 13, 12:10 PM CDT, 4 hours 8 minutes before
TXZ045>048-050>053-060>063-069-070-132300- SPECIAL WEATHER STATEMENT...CORRECTED NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1210 PM CDT FRI JUN 13 2003 THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE THUNDERSTORM WATCH UNTIL 600 PM CDT FRIDAY EVENING FOR THE FOLLOWING COUNTIES... IN WEST TEXAS... ANDREWS...BORDEN...DAWSON...ECTOR...GAINES...GLASSCOCK...HOWARD... MARTIN...MIDLAND...MITCHELL...REAGAN...SCURRY...UPTON AND WINKLER THIS SEVERE THUNDERSTORM WATCH INCLUDES THE CITIES OF... ANDREWS...BIG LAKE...BIG SPRING...COLORADO CITY...GAIL...GARDEN CITY...KERMIT...LAMESA...MCCAMEY...MIDLAND...ODESSA...RANKIN... SEMINOLE...SNYDER AND STANTON A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL 3/4 OF AN INCH OR GREATER AND DAMAGING WINDS IN EXCESS OF 58 MPH. VERY HEAVY RAINFALL AND DEADLY LIGHTNING ARE ALSO POSSIBLE. IF YOU ARE IN OR NEAR TO THE WATCH AREA...CHECK PREPAREDNESS REQUIREMENTS...KEEP INFORMED...AND BE PREPARED TO SEEK SAFE SHELTER IF A WARNING IS ISSUED OR SEVERE WEATHER IS OBSERVED.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 9:33 AM CDT | Severe Thunderstorm Warning | MAF | Terrell | 42 min |
| Jun 13, 1:27 PM CDT | Severe Thunderstorm Warning | MAF | Mitchell | 48 min |
| Jun 13, 2:21 PM CDT | Flash Flood Warning | MAF | Mitchell | 3 hr |
| Jun 13, 2:26 PM CDT | Flash Flood Warning | MAF | Glasscock | 3 hr |
| Jun 13, 2:37 PM CDT | Severe Thunderstorm Warning | MAF | Midland | 53 min |
| Jun 13, 2:40 PM CDT | Flash Flood Warning | MAF | Midland | 3 hr |
| Jun 13, 2:59 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock | 61 min |
| Jun 13, 3:01 PM CDT | Severe Thunderstorm Warning | MAF | Martin | 59 min |
| Jun 13, 3:08 PM CDT | Severe Thunderstorm Warning | MAF | Howard | 37 min |
| Jun 13, 3:11 PM CDT | Severe Thunderstorm Warning | MAF | Midland | 64 min |
| Jun 13, 3:12 PM CDT | Severe Thunderstorm Warning | MAF | Upton | 63 min |
| Jun 13, 3:20 PM CDT | Flash Flood Warning | MAF | Howard | 4 hr |
| Jun 13, 3:45 PM CDT | Severe Thunderstorm Warning | MAF | Howard | 60 min |
| Jun 13, 3:57 PM CDT | Severe Thunderstorm Warning | MAF | Martin | 33 min |
| Jun 13, 4:04 PM CDT | Severe Thunderstorm Warning | MAF | Dawson | 56 min |
| Jun 13, 4:14 PM CDT | Severe Thunderstorm Warning | MAF | Midland | 31 min |
| Jun 13, 4:40 PM CDT | Severe Thunderstorm Warning | MAF | Midland | 80 min |
| Jun 13, 4:45 PM CDT | Flash Flood Warning | MAF | Martin | 2 hr |
| Jun 13, 4:53 PM CDT | Severe Thunderstorm Warning | MAF | Andrews | 52 min |
| Jun 13, 5:18 PM CDT | Severe Thunderstorm Warning | MAF | Reagan | 42 min |
| Jun 13, 5:23 PM CDT | Tornado Warning | MAF | Gaines | 52 min |
| Jun 13, 5:47 PM CDT | Severe Thunderstorm Warning | MAF | Dawson | 58 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.